Azathiprine supposedly can be used long term, but prednisone is most definitely NOT a long term or maintenance drug and can cause a wide variety of problems: according to the drug information, long-term side-effects include Cushing's syndrome, weight gain, osteoporosis, glaucoma, type II diabetes mellitus, and depression upon withdrawal. Not to mention it also causes adrenal suppression:
"Adrenal suppression occurs if prednisone is taken for longer than 7 days, a condition wherein the body is unable to synthesize natural corticosteroids and becomes dependent on the prednisone taken by the patient. For this reason, prednisone should not be stopped abruptly if taken for longer than seven days; rather the dosage must be reduced slowly. This reduction may be over a few days if the course of prednisone was short, but may take weeks or months if the patient had been on long-term treatment. Abrupt withdrawal may lead to an Addisonian crisis, which may be life-threatening."
Female, 23, Ulcerative colitis (pancolitis) since 1999; GERD; gastritis; osteopenia in femur head & lumbar region of the spine from long term prednisone use.
Currently unmedicated and flaring :(
Waiting for my appointment with the new GI on July 18th. Insurance finally kicked in, hooray!